Georgia, 2017

Damaging Wind in Georgia, August 6, 2017

August 6, 2017 · NWS FFC · 1 event in 1 county or zone

Thunderstorms along a warm front lifting north across north Georgia produced an isolated severe thunderstorm during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms along a warm front lifting north across north Georgia produced an isolated severe thunderstorm during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 2:24 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 6, 2:24 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Sun Aug 6 2017

.SHORT TERM /Tonight through Monday Night/...
A weak frontal boundary remains nearly stationary across the
Interstate 20 corridor this afternoon. This boundary will begin to
slowly push northward overnight, and should finally shift north of
the GA/TN line by early tomorrow. A cold front will begin to
approach northern GA late Monday.

Numerous showers and scattered thunderstorms have developed in the
moist and unstable airmass on the south side of the old front. PWATS
area currently increasing across the central and southern portions
of the CWFA, with values approaching 2". This tropical airmass will
continue to creep northward as the boundary also shifts north. An
increase in the coverage of storms is likely on Monday. Widespread
severe weather is not anticipated through this evening or tomorrow,
but strong thunderstorms are likely and an isolated severe
thunderstorm is not out of the question.

The hi-res reflectivity models are showing some hints of a potential
MCS/thunderstorm cluster approaching from the north early Monday
morning just ahead of the frontal boundary. The thickness values are
hinting at this also. So, have kept the pops a little high across
the north overnight. Even if an MCS doesn't develop, do expect
thunderstorms along/just ahead of the front.

Have bumped the max/min temps up in the blend a degree or two.

NListemaa

&&

.LONG TERM /Tuesday through Sunday/...
Pattern in the long term period will remain nearly static with
broad, long-wave troughing over the eastern CONUS. Westerlies
shift a touch north to the TN/KY valley states on Tuesday and
remain there thru Sunday. With this in mind, and conformation from
12Z guidance, little change in forecast expected. Diurnally driven
convection maximized from 2p to 8p with perhaps slightly greater
coverage of TSRA over north GA due to slightly stronger westerlies
and more opportunity for lift. Daytime temperatures will be a
touch below normal.

Tropical Atlantic fairly active this period. Latest guidance from
NHC shows only 40pct chance for development for invest 99L west
of the Lesser Antilles. 12Z model guidance not as eager to
develop this, unlike some previous model runs. Model guidance will
likely continue to show significant differences so as always,
PLEASE exercise caution when relying on or worse, communicating,
forecasts from any single model or single run. Ensemble or model
blends will also have variation but are much preferred over a
single run of a deterministic model. Will continue to monitor.
Previous long term discussion follows.

SNELSON

PREV LONG TERM DISCUSSION... /issued 340 AM EDT Sun Aug 6 2017/

Extended forecast period continues to look fairly wet and unsettled
as the region remains under persistent west to southwesterly upper-
level flow. No strong short waves are indicated in the medium range
models through the period, but a series of weak waves, weak surface
fronts and ample moisture, keep good chance to likely POPs going
through the upcoming week. No specific focus for severe weather
indicated on any specific day right now, but models are indicating
that some weak shear should accompany some of the weak waves. Bigger
issue may end up being hydrologic in nature through the week with
continued, repeated, rainfall and saturated soils.

20

&&

.AVIATION...
18Z Update...
Numerous showers and a few thunderstorms have developed south of
the Interstate 20 corridor early this afternoon. Activity will
continue to push north for the next couple of hours and should
impact the airfield pretty close to 18z. Showers/thunderstorms
will definitely have the potential to be gusty. Models are
producing bkn mvfr cigs overnight, breaking up by the late
morning. Sct showers/tsra possible again tomorrow afternoon.
Winds should remain on the west side.

//ATL Confidence...18Z Update...
Medium to high confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  88  72  83 /  40  60  40  60
Atlanta         74  86  73  82 /  40  60  40  60
Blairsville     68  78  67  78 /  60  70  70  60
Cartersville    73  85  71  81 /  50  60  70  60
Columbus        75  90  75  86 /  50  50  30  50
Gainesville     72  83  71  81 /  50  60  60  60
Macon           74  91  74  87 /  40  50  30  50
Rome            73  84  72  82 /  50  60  70  60
Peachtree City  73  87  72  82 /  40  60  40  60
Vidalia         75  92  76  89 /  30  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Aug 6, 9:29 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1029 AM EDT Sun Aug 6 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1029 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area this
afternoon and evening. Isolated strong to severe thunderstorms are
possible. The main hazards will be strong gusty winds, hail and
frequent lightning.

Heavy rainfall may produce isolated flooding across north Georgia,
mainly north of I-20.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms could
be strong to severe with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 6, 1:24 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT SUN AUG 6 2017

GAZ076-061900-
Jefferson GA-
224 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
300 PM EDT...

At 224 PM EDT...a strong thunderstorm was near Louisville...moving
northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wrens, Stapleton, Matthews, Stellaville and Stapletons
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3315 8227 3311 8228 3305 8229 3293 8242
      3305 8258 3330 8240 3331 8238 3331 8234
      3330 8231 3327 8229 3327 8226 3323 8223
TIME...MOT...LOC 1824Z 219DEG 18KT 3305 8245

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 6, 2:28 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT SUN AUG 6 2017

GAZ059-060-062000-
Putnam GA-Jasper GA-
328 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND SOUTHEASTERN
JASPER COUNTIES UNTIL 400 PM EDT...

At 328 PM EDT...a strong thunderstorm was over Stanfordville, or 10
miles southeast of Monticello...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Eatonton, Rock Eagle 4-H Center, Central Georgia Experiment Stn,
Resseaus Crossroads, Stanfordville, Warfield and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3318 8339 3318 8346 3316 8360 3317 8361
      3343 8354 3346 8339 3330 8331
TIME...MOT...LOC 1928Z 194DEG 20KT 3322 8353

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 6, 2:58 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EDT SUN AUG 6 2017

GAZ061-073-074-062030-
Washington GA-Baldwin GA-Hancock GA-
358 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHEASTERN BALDWIN AND HANCOCK COUNTIES UNTIL 430 PM EDT...

At 358 PM EDT...a strong thunderstorm was over Beulah, or 10 miles
northeast of Milledgeville...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sparta, Deepstep, Devereux, Beulah, Underwood, Shoulderbone, Linton,
Culverton, Mayfield, Hamburg State Park and Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3293 8306 3295 8308 3296 8310 3312 8320
      3340 8305 3340 8282 3337 8282 3336 8280
      3333 8280 3333 8279 3332 8280 3331 8278
      3327 8278 3325 8275
TIME...MOT...LOC 1958Z 219DEG 16KT 3315 8307

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 6, 3:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
429 PM EDT SUN AUG 6 2017

GAZ074>076-062100-
Jefferson GA-Washington GA-Glascock GA-
429 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
WASHINGTON AND GLASCOCK COUNTIES UNTIL 500 PM EDT...

At 429 PM EDT...a strong thunderstorm was near Warthen, or near
Sandersville...moving northeast at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sandersville, Gibson, Tennille, Avera, Mitchell, Edge Hill, Edgehill,
Downs, Agricola, Warthen and Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3292 8281 3304 8295 3324 8275 3332 8259
      3313 8248
TIME...MOT...LOC 2029Z 219DEG 29KT 3305 8281

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 6, 3:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT SUN AUG 6 2017

GAZ012-019-020-062130-
Gordon GA-Bartow GA-Floyd GA-
456 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GORDON...NORTHERN
BARTOW AND EASTERN FLOYD COUNTIES UNTIL 530 PM EDT...

At 456 PM EDT...a strong thunderstorm was near Kingston, or 12 miles
east of Rome...moving northeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Cartersville, Calhoun, Adairsville, White, Kingston,
Plainville, Cassville, Shannon, Fairmount, Ranger, Sonoraville,
Pinson, Redbud, Folsom, Pine Log and Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3455 8488 3451 8465 3448 8466 3446 8465
      3444 8466 3436 8465 3435 8465 3430 8466
      3416 8506 3427 8516
TIME...MOT...LOC 2056Z 232DEG 34KT 3429 8496

WIND...40MPH

The radar

The Atlanta radar (KFFC), 123 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gordon

When
August 6, 4:20 PM EST to 4:30 PM EST
Where
Gordon County, Farmville to 0.56 mi W of Ranger
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.450, -84.830

The Gordon County 911 center reported trees and power lines blown down from around Sonoraville Elementary School to Highway 411 and Liberty Church Road in Ranger.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720131.